Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Overdosing on Chocolate Causes Disastrous Diarrhea

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (96 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Recently we bought some sugar-free chocolates. All four of us who "indulged" got intestinal upsets of varying degrees. When we called the candy store to report a possible food-poisoning problem, the lady informed us the candy contains sorbitol and malitol, which are used as laxatives in hospitals.

Can you elaborate? Surely, if our reaction is common, such candy would not have many sales.

A. Sorbitol, mannitol, xylitol and malitol are used as sugar substitutes in candies and gum. Many of these sweeteners are found in natural products: sorbitol in mountain ash berries, xylitol in birch trees and mannitol in beets.

These products are absorbed slowly and incompletely. As a consequence, they attract water into the lower digestive tract and can cause diarrhea if consumed in excess.

Sugarless chocolate and candy are not the only culprits. Here is what happened to someone who overindulged in sugarless gum:

Q. I have a nervous stomach. This results in frequent, unpredictable bouts of diarrhea. I have also been chewing sugarless gum daily for years.

I just heard that sugarless gum can combat constipation. Does that mean it could also cause diarrhea? Could my chewing gum be contributing to my digestive problems?

This story is not uncommon. Here is another:

Q. My husband is plagued with diarrhea. He'll be okay for a week or so. Then for no apparent reason, he has diarrhea. He's been eating two coconut macaroons a day for about two weeks. We thought that had taken care of the problem, but it appeared again today.

I read that sugarless gum could cause diarrhea. He chews it every day. Can you tell me about this?

A. Many readers report that eating two coconut macaroon cookies daily helps control their chronic diarrhea. But why treat a problem that might be avoided?

Sugarless gum could be the culprit in your husband's case. Sweeteners in sugarless gum such as sorbitol, maltitol, mannitol and xylitol are poorly absorbed from the digestive tract. When the residue reaches the large intestine, it can cause gas and diarrhea. Your husband should try giving up the gum to see if that solves the problem.

Anyone who would like to learn more about natural treatments for either diarrhea or constipation may want to check out our book from National Geographic, The People's Pharmacy Guide to Quick & Handy Home Remedies. We have lots of inexpensive and helpful tips for overcoming digestive distress.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (96 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

11 Comments

| Leave a comment

It is not necessarily the sweeteners in the chocolate that caused the problem. I was given chocolate-covered mint patties by a relative BECAUSE I told her I was constipated. Boy did they work! They worked so well I have to stop eating any at all. I think that some chocolates, combined with sugar, can "do a job" on one. Chocolate chips, eaten by themselves, can also have that effect if I over-indulge.

Sugar itself can be a laxative. I read that in Dr. Spock in 1970, before I had any children. I didn't use formula either, but I remember that he said to put more sugar in the formula if a baby was constipated.

Sugarfree candies and products usually carry a warning on the label that too much (it may state the amount) can have a laxative reaction. One must read labels, even on candy and gum!!!!

An elderly friend called and said she was "exploding" after eating half a bag of coffee nips -- sugarfree! THIS WAS OVER 10 YEARS AGO, and is old info.

Certain ice cream did the same thing to me... violent stomach reaction after eating ice cream before going to bed... the next day I read very small print on the carton... saying more than a ridiculously small serving could cause stomach distress. Be careful.

Also another company had a wonderful product that did not contain these compounds but discontinued it to my sorrow.

I think companies could make money if they focused on the special needs of customers. But will they?

Most of those products ARE "focused on the special needs of customers," aimed at a sugar-sensitive market. The problem is, many of us have trouble with moderation. If we could eat sweet things moderately, we wouldn't be eating the "sugar free" versions in the first place.

I've seen varied reactions in myself, and I suppose it depends on the particular sugar substitute involved. Some can be tolerated initially but cause increasingly worse reactions; others are worse the first time and then become tolerable.

That said, the reaction is COMPLETELY different from food poisoning, at least in my case.

I got diarrhea after only eating a serving size of sugar free chocolate, so you don't have to eat a lot of it for it to have that effect on you, just a warning!

I have had chronic diarrhea for years after being treated in 2 hospitals for a fractured hip. Have had several colonostraphy with no results. I live on a generic substitute for Imodium. I also have been chewing sugarless gum (I am also diabetic) for dry mouth. could that contribute to the diarrhea?

Can excess chocolate (w/sugar, not sugarless) cause constipation and diarrhea at the same "sitting," as well as separate "events." (Don't know how to describe this delicately!) Thank you. Can you answer via my e-mail even if follow-up comments are not posted.

I just ate a bar of sugarless dark chocolate as it is low carb and gluten free and have since suffered severe stomach cramping, gas and diarrhea! Not good at all.

PEOPLE'S PHARMACY RESPONSE:

Sugarless candy (including chocolate) can cause nasty GI symptoms. The sugarless ingredients trap water in the gut and can lead to the symptoms you report.

Interesting. I consider myself to be 'chocoholic' I simply LOVE chocolate plain and clear. I am Japanese 23yo male. I have enjoyed chocolate for long time without issue. Uh.. that is until very recently. Old computer term: GIGO ('garbage in -- garbage out') I am CICO (chocolate in -- chocolate out). Little amount is no issue with me. But I do tend to over indulge -- with visible dark brown results now. I seem to have become 'chocolate factory' producing chocolate syrup or chocolate pudding. Only problem? NOT marketable! NOT pure! (Or I would be quite wealthy). In fact seriously it outright STINKS! Smells like putrid whatever mixed with chocolate or cacao.

This has become common diarrhoea stools with me, this dark brown mess that resembles chocolate syrup, melted chocolate ice cream or indeed chocolate pudding. Once I even had very embarrassing public bowel accident, as voracity was very strong and unexpected.

Now does all this simply mean that I am now totally allergic to one of my favourite foods, or what? Must I now give up on chocolate? I am concerned.

Thanks!

Years ago I ate half of an 8 or 12 oz bag of sugar free jelly beans. Shortly thereafter I was in agony with stomach cramps and explosive diarrhea. Unfortunately, I hadn't correlated the two, so the next evening I ate the other half of the bag. OMG it was the worst stomach pain ever. Never again!

I am one of the "special needs customers" for candy. I have had Type II diabetes for almost 20 years now, and very infrequently indulge myself with a piece or two of sugar-free chocolate. I do this to counteract the constipation caused by taking so many drugs (painkillers, MS drugs, etc.).

And yes, there are many people like me, and thus many sales - contrary to the belief of the first contributor.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.